Patients who are ready to put opiate dependence behind them have the option of utilizing medication designed to help them break free from addiction in a slow and controlled manner. Unfortunately, though, certain medications (especially buprenorphine) can help to mitigate withdrawal symptoms and the harsh nature of “cold turkey” opiate detox in patients, but in some cases can cause precipitated withdrawal.
What Is Precipitated Withdrawal?
Precipitated withdrawal can happen when a patient takes an antagonist (e.g. naloxone) or partial agonist (e.g. buprenorphine) when he or she is still dependent upon full agonist opiates (e.g. heroin, or prescription painkillers like OxyContin or Percocet). Defined by many of the same withdrawal symptoms that characterize an opiate detox, many patients fear precipitated withdrawal, and therefore, do not view medication-assisted treatment using Suboxone to be a viable option for their recovery.
How Long Does Precipitated Withdrawal Last?
The length of precipitated withdrawal varies greatly from patient to patient. In fact, some patients will not experience the phenomenon at all, reports the National Alliance of Advocates for Buprenorphine Treatment (NAABT). According to NAABT, patients can, and should, work with their doctors to avoid this experience altogether or minimize it as much as possible.
Is It Possible to Avoid Precipitated Withdrawal?
The more that patients understand how buprenorphine treatment works, the better they will be at advocating for themselves and minimize their experience with precipitated withdrawal. Doctors who prescribe buprenorphine are certified in its prescription and understand how to help patients avoid precipitated withdrawal, and should always be consulted if you have any questions. One major way that patients can help themselves is to accurately report the last use of their opiate drug of choice. Too often, patients under-report their last use – that is, they say that their last use was longer ago than it actually was – and this puts them at risk for a quick and severe withdrawal experience. In fact, patients should already be exhibiting some of the first withdrawal symptoms when they take their first dose of buprenorphine.
Should You Try to Avoid Precipitated Withdrawal?
Absolutely. Experiencing a severe withdrawal syndrome quickly after taking the first dose of the treatment medication can be disconcerting to the patient and make him or her worry that detox was a mistake or that the doctor won’t be able to help. If it’s possible to minimize or avoid precipitated withdrawal, it makes sense to take steps to make detox easier.
What if Precipitated Withdrawal Occurs?
Medically supervised detox using medication assistance means that a doctor is available to assist with any issues as they arise. There may be non-addictive medication that will be useful in treating the specific symptom and/or an adjustment to the dosing schedule that will help to address the issue.
Find Out What You Need to Know
Before beginning any treatment program, it is advisable for patients to learn everything they can about their options, what to expect, and how their personal circumstance may modify the detox options that will be viable for them. The more the patient knows before they begin, the more likely it is that he will make the best possible choice for their needs and avoid unexpected surprises. Contact us today to learn more about how to successfully detox off heroin and other opiates.